Posters

Bilateral ipilimumab-induced posterior uveitis following treatment for metastatic choroidal melanoma

Poster Details

First Author: A.Tan AUSTRALIA

Co Author(s):    A. Ang   W. Campbell   D. Fabinyi                       

Abstract Details



Purpose:

Ipilimumab is a CTLA-4 monoclonal antibody that amplifies T-cell activation and response to melanoma. 1.3% of patients suffer from ocular side effects, including scleritis, anterior uveitis and Grave’s-type ophthalmopathy. This report presents a novel case of bilateral posterior uveitis in a patient receiving ipilimumab treatment for metastatic choroidal melanoma and summarises the literature regarding treatment options for patients with ipilimumab-related ocular immune-related adverse events.

Setting:

Tertiary Hospital and associated private Ophthalmology and Oncology clinics

Methods:

The medical chart was reviewed, a literature search was performed, and the results were summarised.

Results:

For the case presented here, the patient was initially diagnosed with a right choroidal melanoma which was treated by ruthenium plaque. She subsequently developed radiation retinopathy and unilateral cystoid macular oedema which was treated by intravitreal aflibercept. After developing systemic metastases, the patient was treated with ipilimumab and developed bilateral atypical cystoid macular oedema. Fundus examination revealed bilateral pale chorioretinal lesions, which on optical coherence tomography scanning manifested as atypical intraretinal cysts in addition to extensive architectural changes in the retina from the outer plexiform layer extending to the ellipsoid zone. Fluorescein angiogram showed cystoid macular oedema and lesions consistent with choroiditis. In addition to discontinuation of ipilimumab, intravenous methylprednisolone therapy provided visual recovery and resolution of ocular inflammation over 6 weeks. A literature review identified that the majority of reported patients required treatment with oral corticosteroids for control of ocular and periocular inflammation.

Conclusions:

Ipilimumab-induced ocular inflammation is a rare adverse immune event. This is the first case to our knowledge of bilateral ipilimumab-induced posterior uveitis in the setting of a unilateral primary choroidal melanoma. This case, along with the current literature, suggests that in the setting of severe ocular inflammation, treatment with systemic corticosteroids is typically required for management and preservation of good visual function.

Back to previous
EURETINA, Temple House, Temple Road, Blackrock, Co Dublin. | Phone: 00353 1 2100092 | Fax: 00353 1 2091112 | Email: euretina@euretina.org

Privacy policyHotel Terms and Conditions Cancellation policy